Keywords:parabolic Monge-Ampère equations; symmetry; method of moving planes
The Monge-Ampère equation has been of much importance in geometry, optics, stochastic theory, mass transfer problem, mathematical economics and mathematical finance theory. In optics, the reflector antenna system satisfies a partial differential equation of Monge-Ampère type. In [1,2], Wang showed that the reflector antenna design problem was equivalent to an optimal transfer problem. An optimal transportation problem can be interpreted as providing a weak or generalized solution to the Monge-Ampère mapping problem . More applications of the Monge-Ampère equation and the optimal transportation can be found in [3,4]. In the meantime, the Monge-Ampère equation turned out to be the prototype for a class of questions arising in differential geometry.
For the study of elliptic Monge-Ampère equations, we can refer to the classical papers [5-7] and the study of parabolic Monge-Ampère equations; see the references [8-11]etc. The parabolic Monge-Ampère equation was first introduced by Krylov  together with the other parabolic versions of elliptic Monge-Ampère equations; see  for a complete description and related results. It is also relevant in the study of deformation of surfaces by Gauss-Kronecker curvature [13,14] and in a maximum principle for parabolic equations . Tso  pointed out that the parabolic equation is the most appropriate parabolic version of the elliptic Monge-Ampère equation in the proof of Aleksandrov-Bakelman maximum principle of second-order parabolic equations. In this paper, we study the symmetry of solutions to the parabolic Monge-Ampère equation
There is vast literature on symmetry and monotonicity of positive solutions of elliptic equations. In 1979, Gidas et al. first studied the symmetry of elliptic equations, and they proved that if or Ω is a smooth bounded domain in , convex in and symmetric with respect to the hyperplane , then any positive solution of the Dirichlet problem
satisfies the following symmetry and monotonicity properties:
The basic technique they applied is the method of moving planes first introduced by Alexandrov  and then developed by Serrin . Later the symmetry results of elliptic equations have been generalized and extended by many authors. Especially, Li  considered fully nonlinear elliptic equations on smooth domains, and Berestycki and Nirenberg  found a way to deal with general equations with nonsmooth domains using the maximum principles on domains with small measure. Recently, Zhang and Wang  investigated the symmetry of the elliptic Monge-Ampère equation and they got the following results.
has the above symmetry and monotonicity properties (1.4) and (1.5). Extensions in various directions including degenerate problems  or elliptic systems of equations  were studied by many authors.
For the symmetry results of parabolic equations on bounded and unbounded domains, the reader can be referred to [16,24,25] and the references therein. In particular, when , , Gidas et al. studied parabolic equations and , and they proved that parabolic equations possessed the same symmetry as the above elliptic equations. When , Hess and Poláčik  first studied the asymptotic symmetry results for classical, bounded, positive solutions of the problem
Then u is asymptotically symmetric in the sense that
In this paper, using the method of moving planes, we obtain the same symmetry of solutions to problem (1.1), (1.2) and (1.3) as elliptic equations.
2 Maximum principles
Here and in the sequel, we always denote
This is a contradiction and thus completes the proof of Theorem 2.1. □
Theorem 2.1 is also valid in unbounded domains if u is nonnegative at infinity. Thus we have the following corollary.
If Ω is a narrow region with width l,
then we have the following narrow region principle.
Corollary 2.3 (Narrow region principle)
Then φ is positive and
3 Main results
In this section, we prove that the solutions of (1.1), (1.2) and (1.3) are symmetric by the method of moving planes.
Suppose that the following conditions hold.
Theorem 3.1Let Ω be a strictly convex domain inand symmetric with respect to the plane, . Assume that conditions (A) and (B) hold andis any parabolically convex solution of (1.1), (1.2) and (1.3). Then, where, and when, .
We rewrite (3.2) in the form
On the other hand, from (1.1), we have
According to (3.3) and (3.4), we have
As a result, we have
is the inverse matrix of . Then , is bounded and by the a priori estimate  we know there exist positive constants and such that
then from (3.5),
On the other hand, from (3.1),
Now we start to move the plane to its right limit. Define
We claim that
Otherwise, we will show that the plane can be further moved to the right by a small distance, and this would contradict with the definition of Λ.
In fact, if , then the image of under the reflection about lies inside Ω. According to the strong maximum principle of parabolic Monge-Ampère equations, for , . Therefore, for , we have . On the other hand, by the definition of Λ, we have for , . So, from the strong maximum principle  of linear parabolic equations and (3.6), we have for ,
Now we prove the boundary condition
Similar to boundary conditions (3.7), (3.8) and (3.9), boundary condition (3.12) is satisfied for , and for . In order to prove (3.12) is satisfied for , we apply the continuity argument. By (3.10) and the fact that is inside , there exists a positive constant such that
Therefore boundary condition (3.12) holds for small δ. From Corollary 2.3, we have
then u is a solution of (3.15) but not radially symmetric.
is of the form
Proof According to Corollary 3.2, the solution is symmetric. Let
Therefore (3.18) is
We seek the solution of the form
By (3.20), we know that
From (3.24) and (3.25), we have
As a result,
From the maximum principle, we know that the solution of (3.18)-(3.20) is unique. Thus any solution of (3.18), (3.19) and (3.20) is of the form of (3.21). □
The author declares that they have no competing interests.
The research was supported by NNSFC (11201343), Shandong Province Young and Middle-Aged Scientists Research Awards Fund (BS2011SF025), Shandong Province Science and Technology Development Project (2011YD16002).
Wang, XJ: On the design of a reflector antenna. Inverse Probl.. 12, 351–375 (1996). Publisher Full Text
Wang, XJ: On the design of a reflector antenna II. Calc. Var. Partial Differ. Equ.. 20, 329–341 (2004). Publisher Full Text
Gangbo, W, McCann, RJ: The geometry of optimal transportation. Acta Math.. 177, 113–161 (1996). Publisher Full Text
Caffarelli, L, Nirenberg, L, Spruck, J: The Dirichlet problem for nonlinear second-order elliptic equations. I. Monge-Ampère equation. Commun. Pure Appl. Math.. 37, 369–402 (1984). Publisher Full Text
Wang, RH, Wang, GL: On the existence, uniqueness and regularity of viscosity solution for the first initial boundary value problem to parabolic Monge-Ampère equations. Northeast. Math. J.. 8, 417–446 (1992)
Xiong, JG, Bao, JG: On Jörgens, Calabi, and Pogorelov type theorem and isolated singularities of parabolic Monge-Ampère equations. J. Differ. Equ.. 250, 367–385 (2011). Publisher Full Text
Firey, WJ: Shapes of worn stones. Mathematika. 21, 1–11 (1974). Publisher Full Text
Tso, K: Deforming a hypersurface by its Gauss-Kronecker curvature. Commun. Pure Appl. Math.. 38, 867–882 (1985). Publisher Full Text
Tso, K: On an Aleksandrov-Bakelman type maximum principle for second-order parabolic equations. Commun. Partial Differ. Equ.. 10, 543–553 (1985). Publisher Full Text
Gidas, B, Ni, WM, Nirenberg, L: Symmetry and related properties via the maximum principle. Commun. Math. Phys.. 68, 209–243 (1979). Publisher Full Text
Alexandrov, AD: A characteristic property of spheres. Ann. Mat. Pura Appl.. 58, 303–315 (1962). Publisher Full Text
Li, C: Monotonicity and symmetry of solutions of fully nonlinear elliptic equations on unbounded domains. Commun. Partial Differ. Equ.. 16, 585–615 (1991). Publisher Full Text
Berestycki, H, Nirenberg, L: On the method of moving planes and the sliding method. Bol. Soc. Bras. Mat.. 22, 1–37 (1991). Publisher Full Text
Zhang, ZT, Wang, KL: Existence and non-existence of solutions for a class of Monge-Ampère equations. J. Differ. Equ.. 246, 2849–2875 (2009). Publisher Full Text
Serrin, J, Zou, H: Symmetry of ground states of quasilinear elliptic equations. Arch. Ration. Mech. Anal.. 148, 265–290 (1999). Publisher Full Text
Busca, J, Sirakov, B: Symmetry results for semilinear elliptic systems in the whole space. J. Differ. Equ.. 163, 41–56 (2000). Publisher Full Text
Földes, J: On symmetry properties of parabolic equations in bounded domains. J. Differ. Equ.. 250, 4236–4261 (2011). Publisher Full Text
Hess, P, Poláčik, P: Symmetry and convergence properties for non-negative solutions of nonautonomous reaction-diffusion problems. Proc. R. Soc. Edinb., Sect. A. 124, 573–587 (1994). Publisher Full Text
Babin, AV: Symmetrization properties of parabolic equations in symmetric domains. J. Differ. Equ.. 123, 122–152 (1995). Publisher Full Text
Babin, AV, Sell, GR: Attractors of non-autonomous parabolic equations and their symmetry properties. J. Differ. Equ.. 160, 1–50 (2000). Publisher Full Text